Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 314, NWS Atlanta, GA

June 10, 2008Murray County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 10, 2008, 2:34 PM EDT for Murray County, Whitfield County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 2:34 PM EDT (18:34 UTC)
Expired
Jun 10, 2008, 3:00 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 101834
SVRFFC
GAC213-313-101900-
/O.NEW.KFFC.SV.W.0314.080610T1834Z-080610T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MURRAY COUNTY IN NORTHWEST GEORGIA
  SOUTH CENTRAL WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 300 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR TILTON...MOVING EAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3475 8481 3466 8484 3461 8504 3462 8505
      3469 8505
TIME...MOT...LOC 1834Z 249DEG 30KT 3471 8487

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:30 AM EDT, 9 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 5:30 AM EDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE JUN 10 2008

.SHORT TERM /TODAY THROUGH THURSDAY/...
UPPER RIDGE WILL CONTINUE TO SHIFT EAST OFF THE ATLANTIC COAST TODAY
AS THE UPPER TROUGH MOVES ACROSS THE GREAT LAKES REGION. ASSOCIATED
COLD FRONT PROGD TO MOVE EAST ACROSS THE LOWER MISSISSIPPI/TENNESSEE
VALLEY REGION TODAY...TAKING ON MORE OF AN EAST-WEST ORIENTATION AS
IT APPROACHES THE GA/TN BORDER EARLY TONIGHT. LOOK FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY DURING THE
AFTERNOON IN THE WARM MOIST AIRMASS AHEAD OF COLD FRONT...AND
CONTINUE INTO TONIGHT AS THE FRONT DRIFTS INTO THE STATE. REMNANTS
OF WEAK BOUNDARY PROGD NEAR AN ATLANTA TO GAINESVILLE LINE BY EARLY
WEDNESDAY...THEN APPEAR TO MEANDER SOMEWHERE ACROSS NORTH CENTRAL
GEORGIA INTO WEDNESDAY NIGHT. MODELS SIMILAR WITH SURFACE HIGH
WEDGING DOWN THE APPALACHIANS THURSDAY WITH WEAK BOUNDARY STRETCHING
FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA. WITH ALL OF THIS
SAID...WILL NEED TO KEEP SLIGHT CHANCE TO CHANCE POPS GOING THROUGH
THE REST OF THE SHORT TERM PERIOD. BEST CHANCES LOOK TO BE ON THE
NORTH AND WEST TODAY THROUGH TONIGHT...THEN FAIRLY GOOD CHANCE
ACROSS MUCH OF THE COUNTY WARNING AREA WEDNESDAY THURSDAY WITH
BOUNDARY ACROSS THE STATE. AFTER ANOTHER DAY OF RECORD BREAKING
TEMPERATURES MONDAY...A TAD COOLER THE NEXT FEW DAYS. HOWEVER...WILL
SEE READINGS AGAIN THIS AFTERNOON IN THE UPPER 90S TO AROUND 100
OVER PORTIONS OF CENTRAL GEORGIA.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
CENTER OF THE SURFACE HIGH BEGINS TO MOVE OFF THE EAST COAST
THURSDAY NIGHT/FRIDAY AS THE NEXT FRONTAL BOUNDARY MOVES INTO THE
MISSISSIPPI VALLEY REGION. ATLANTIC MOISTURE ROTATES ACROSS THE
AREA ON THE PERIPHERY OF THE HIGH AND LOOK FOR ISOLATED TO
SCATTERED THUNDERSTORM TO CONTINUE...ESPECIALLY DURING THE
AFTERNOON AND EVENING. EXTENDED PROGS SHOW FRONT PUSHING ACROSS
NORTH GEORGIA SATURDAY...NEARING A COLUMBUS TO MACON LINE BY EARLY
SUNDAY BEFORE BECOMING STATIONARY. SOMEWHAT DRIER AIR ADVECTS INTO
NORTH GEORGIA BEHIND THE FRONT SUNDAY...BUT WILL NEED TO KEEP LOW
POPS GOING FOR PORTIONS OF CENTRAL GEORGIA INTO MONDAY WITH
REMNANTS OF WEAK BOUNDARY OVER SOUTH CENTRAL GEORGIA.

&&

.AVIATION...
WEAKENING BERMUDA RIDGE CONTINUES ACROSS THE REGION KEEPING GA IN
MOIST SOUTHERLY FLOW. WINDS WILL CONTINUE OUT OF THE SW TODAY AT 5
KTS OR LESS WITH SPEED INCREASING TO 8 OR 9 KTS BY 18Z. CEILINGS
WILL BE MOSTLY FEW050 TO SCT080. ISOLATED SHRA/TSRA IS EXPECTED
ACROSS THE REGION SO WILL INCLUDE VCTS BETWEEN 18-00Z. THERE WILL BE
SOME PATCHY MORNING HAZE BUT THAT SHOULD BURN OFF BY 12-13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  70  92  67  85 /  30  30  40  30  40
ATLANTA         89  71  89  70  85 /  30  30  40  30  30
BLAIRSVILLE     86  64  84  65  79 /  50  30  40  30  40
CARTERSVILLE    88  67  89  67  84 /  40  30  40  30  30
COLUMBUS        92  73  91  71  90 /  30  30  40  30  30
GAINESVILLE     91  71  89  67  82 /  30  30  40  30  40
MACON           97  73  93  69  91 /  30  30  30  30  30
ROME            91  68  91  69  89 /  50  30  40  30  30
PEACHTREE CITY  90  67  89  68  87 /  30  30  40  30  30
VIDALIA         92  71  94  69  90 /  30  30  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49/01
Hazardous weather outlook, Jun 10, 1:17 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT TUE JUN 10 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
117 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS AND ISOLATED SEVERE STORMS ARE EXPECTED THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GA.

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST OF FLORIDA WILL CONTINUE TO WEAKEN.
A COLD FRONT EXTENDING FROM OHIO TO TO TEXAS IS MOVING SLOWLY TOWARD
GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING. THE STRONGEST STORMS OVER NORTH AND
CENTRAL GEORGIA MAY PRODUCE LARGE HAIL AND DAMAGING WINDS BETWEEN 2
PM AND 10 PM THIS AFTERNOON AND EVENING.

.DISCUSSION...
A COLD FRONT APPROACHING FROM THE NORTHWEST AND A SEABREEZE
ADVANCING INLAND FROM THE SOUTH WILL ENHANCE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. CAPE VALUES AROUND 2000 AND
WEAK UPPER LEVEL WINDS SUGGEST THAT STORMS WILL BE OF THE PULSE
VARIETY...GENERALLY SHORT-LIVED AND OF AN UNORGANIZED NATURE...
HOWEVER A FEW OF THESE STORMS MAY BE BRIEFLY QUITE STRONG AND
CAPABLE OF PRODUCING LOCALIZED HAIL...DAMAGING WINDS...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.

In the hours before

Special weather statement, Jun 10, 2:08 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
208 PM EDT TUE JUN 10 2008

GAZ002-004-011-101845-
208 PM EDT TUE JUN 10 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN CHATTOOGA...WALKER
AND WHITFIELD COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VILLNOW...MOVING NORTHEAST AT 13 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA...WALKER AND WHITFIELD COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE VILLNOW...TILTON AND
DALTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:34 PM EDTSevere Thunderstorm WarningFFCMeriwether41 min
Jun 9, 9:30 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup45 min
Jun 9, 10:12 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton, Paulding48 min
Jun 9, 10:38 PM EDTSevere Thunderstorm WarningFFCHeard, Troup38 min
Jun 9, 11:53 PM EDTSevere Thunderstorm WarningFFCGilmer, Murray35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.